We are international
Donate
TEXT SIZE   


Theresa Cornelis
08.01.97

Antwerp, Belgium

1929 / Class of '85 / Type: IgA / Last Update: 8/97

Age at diagnosis: 56

Report submitted by her husband, Etienne cornelis@ruca.ua.ac.be

My wife Theresa, born 4 July 1929 was diagnosed "Kahler's disease" about 1985. It took me a while to learn from a nurse that this is "multiple myeloma".

At the age of 10 my wife had hepatitis. We have a nuclear research plant in the neighborhood. We lived for 20 years in a small village 15 km (9 miles) from the plant in a small village. No "major" incidents were reported. In addition there are several heavy metal chemical plants in the region.

The most significant indication of my wife's Myeloma was an increased level of IgA. She had no complaints at all, and the diagnoses was made following after a routine blood analysis. At that time her hematologist decided no treatment. A follow up was planned each 3 month.

In October 91, there was a sudden increase in IgA-concentration, and Multiple Myeloma stage II was diagnosed. Even now my wife had no complaints about her health. Chemotherapy VMCP was started.

March 92 : "no change". In addition to VMCP, recombinant Interferon (rlFN-alpha-2b - Intron A) was administered with positive result. (I don't know exactly what was the dose. I think it was 3 x 10,000,000 U/week ).

In Aug 92 : VMCP stopped. Interferon continued up to April 93 (3 x 3,000,000 u/week) Before mid 91 Ca was 9, afterwards about 150 (units unknown to me)

IgA : 3180 in March 87 and without treatment it went spontaneously gradually down to 1572 on 17 Jan 90. I don't know the value when VMCP was started - but it was "high"

IgA: 2589 in January 92, going down with interferon to 892 in January 1993. After stopping with interferon the level reestablished and remained at about 1100.

IgA: 2225 in Nov 95; 3685 in Jan 1996.

In October 95 my wife had a bad fall. She hurt her back, and had a lot of pain, which was treated with Brufen (ibuprofen). No fractures were found on x-ray. This makes it difficult to decide when exactly my wife started suffering from her disease because this pain due to the accident continually progressed into the pain of her disease. It seems unlikely that the fall triggered the progression of the disease, because there was already a small gradual increase of IgA noticed before. If I may make a guess : I think she showed the first signs of backbone-pain related to her disease in January 96, just after VAD was started. Up to then she didn't show any symptoms. (apart from those in her blood analysis). BMT was not considered due to her age. From Jan 1996 VAD was administered. Result meager : a leveling off of IgA at about 2700. VAD was stopped after 3 months. No Interferon was considered at that time because she was too weak. (A "flu" would be fatal, and the Interferon side-effects where considered to be equivalent with a flu). Pain control with Brufen.

In June 96 a brain-scan was taken. They told me her brain showed "aging" effects, i.e. showed older then her physical age and was more spongy. Because people can still function reasonably with only a small part of their brain I didn't worry too much. Doctors couldn't say if it was due to the illness or the treatment. But anyway they are reluctant to admit it would be due to the treatment.

On several occasions since, when she showed speech problems (mixing words, Spoonerism, forming complete sentences with the wrong words). She was aware of this, but she couldn't help what she had said. After some time she got better and returned to "normal". I noticed that this happened each time when she felt extremely weak, this corresponded with increased levels of creatinine (i.e. lack of kidney function).

In July 96 the pain increased. Gamma ray - irradiation (LINAC) was performed. In order to stand the uneasy position during irradiation for the first time morphine (10 mg/day) was given. The radiation reduced the pain, but by the end of the treatment my wife for the first time had serious problems with nausea and vomiting. . At that time I suspected the radiation, but now I know the culprit was morphine.

In Sept 96 a "mild" chemotherapy was applied at my insistence to do "something". They only applied the "most effective drug" from VAD.(I don't know which). My wife continued to be in a bad condition, vomiting a lot, and not eating enough. Her strength diminished. Things changed for the better when in early 1997 phentanyl plasters where given. Since then she shows a reasonable appetite, and no vomiting. The phentanyl dose she needed was higher than indicated by the conversion tables between morphine and phentanyl. Her situation has since stabilized but she remains weak. Her weight is maintaining at about 43 kg. (about 95 lbs.)

The only real drug she gets for her illness is 16mg/day medrol. Occasionally she gets some additional morphine syrup to fight spikes of pain. Finished reading and watching television, both of which she used to do a lot. Recently she had a serious loss of blood. Probably a hurt intestine, due to the effects of constipation. At this occasion we learned that she developed a stomach ulcer (although she uses an antacid - DakaR - since Sept 96). Controlling the constipation remains a real problem. Her greatest worry for now is a gradual decrease in hearing.

I asked the doctor a complete protocol to inform you. Although he agreed, I didn't receive it yet.

Etienne Cornelis, physicist, University of Antwerp


 related articles